Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

July 4, 2006Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2006, 4:01 PM MDT for Davis County, Weber County, Utah. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 4:01 PM MDT (22:01 UTC)
Expired
Jul 4, 2006, 5:00 PM MDT
In force
59 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 45 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:50 PM MDTTSTM WND DMGOgden, UTPOWER LINES DOWN.
Jul 4, 4:50 PM MDTTSTM WND DMGSouth Ogden, UTPOWER LINES DOWN IN WASHINGTON TERRACE.
Jul 4, 4:55 PM MDTTSTM WND DMGCenterville, UTTREES DOWN.
Jul 4, 4:55 PM MDTTSTM WND GST 60Kaysville, UT
Jul 4, 5:00 PM MDTTSTM WND GST 681 E Layton, UTSIDING BLOWN OFF PATIO. TREE LIMBS ALSO DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 042203
SVRSLC
UTC011-057-042300-
/O.NEW.KSLC.SV.W.0025.060704T2201Z-060704T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WEBER COUNTY IN UTAH...
  NORTHEASTERN DAVIS COUNTY IN UTAH...

* UNTIL 500 PM MDT.

* AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES SOUTHEAST OF FARMINGTON TO NORTH OGDEN...OR ALONG A
  LINE EXTENDING FROM BOUNTIFUL TO 10 MILES NORTHEAST OF OGDEN...AND
  WERE MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FARMINGTON...FRUIT HEIGHTS...UINTAH...NORTH OGDEN...SOUTH WEBER...
  KAYSVILLE...OGDEN...SOUTH OGDEN...LAYTON...RIVERDALE...ROY...
  CLEARFIELD AND CLINTON

THE STRONGEST WINDS WILL BE NEAR THE FOOTHILLS AND CANYONS IN THESE 
AREAS. WINDS WILL DROP OFF AS THEY MOVE OUT ACROSS THE VALLEYS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4133 11187 4123 11187 4121 11185 4120 11187
      4109 11187 4092 11182 4092 11205 4130 11207
      4132 11203

$$
1 follow-up statement
000 
WWUS55 KSLC 042233
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT TUE JUL 4 2006

UTC011-057-042300-
/O.CON.KSLC.SV.W.0025.000000T0000Z-060704T2300Z/
DAVIS UT-WEBER UT-
426 PM MDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT 
FOR WEBER AND NORTHEASTERN DAVIS COUNTIES...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED OVER THE 
WASATCH MOUNTAINS AND WERE PRODUCING STRONG EASTERLY OUTFLOW WINDS 
ALONG THE WASATCH FRONT. THESE STRONG WINDS HAVE ALREADY CROSSED 
MOST OF DAVIS COUNTY AND THE COMMUNITIES IN WEBER COUNTY WILL BE 
IMPACTED SHORTLY...INCLUDING THE CITY OF OGDEN.  

THE STRONGEST WINDS WILL OCCUR NEAR THE FOOTHILLS AND CANYONS IN THE 
WARNING AREA. WINDS WILL DIMINISH AS THEY MOVE ACROSS THE VALLEYS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUNSET...CLEARFIELD AND ROY.

LARGE HAIL IS ALSO POSSIBLE WITH THESE STORMS. 

LAT...LON 4133 11187 4123 11187 4121 11185 4120 11187
      4109 11187 4092 11182 4092 11205 4130 11207
      4132 11203

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE JUL 4 2006

.SYNOPSIS...A STORM SYSTEM WILL SLOWLY LIFT NORTH ACROSS THE STATE
TONIGHT THROUGH WEDNESDAY MORNING. MOISTURE WILL REMAIN IN PLACE
OVER THE AREA THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...UPPER LOW BECOMING INCREASINGLY WELL DEFINED OVER WEST
CENTRAL UT THIS AFTERNOON IN IR/VIS IMAGERY. PLUME OF MOISTURE
EXTENDS ACROSS MUCH OF THE FORECAST AREA...WITH AXIS OF 50 PLUS DEW
POINTS EXTENDING ACROSS WESTERN/CENTRAL UTAH. REGION OF SUBSIDENCE
SPREADING ACROSS FAR SOUTHWESTERN UT EARLY THIS AFTERNOON SHOULD
ALLOW ATMOSPHERE TO FINALLY BEGIN TO DESTABILIZE ACROSS THIS AREA.
WILL HOLD ONTO FLASH FLOOD WATCH FOR SOUTHERN/CENTRAL UTAH AS CELLS
MAY STILL DEVELOP IN REGION OF CLEARING ACROSS THIS AREA. ANY CELLS
WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL.

FURTHER NORTH CONVECTION FIRED AS EXPECTED OVER THE WASATCH
PLATEAU/UINTAS...AND IS CURRENTLY DEVELOPING ALONG THE SPINE OF THE
WASATCH...AROUND PERIPHERY OF MID LEVEL CLOUD DECK ACROSS CENTRAL
UT. STORM PROPAGATION VECTORS BRING THIS ACTIVITY INTO THE WASATCH
FRONT THIS EVENING. ADDITIONALLY...AS UPPER LOW CONTINUES TO DRIFT
NORTHWARD WILL LIKELY SEE ADDITIONAL SHOWERS/THUNDERSTORMS FILL IN
OVERNIGHT ACROSS MUCH OF CENTRAL AND NORTHERN UT. HAVE GONE AHEAD
AND RAISED POPS ACROSS THE NORTH TONIGHT INTO LIKELY CATEGORY FOR
MOST AREAS. GIVEN AVAILABLE MOISTURE HEAVY RAIN WILL BE POSSIBLE
WITH ANY CELLS WHICH DEVELOP...HOWEVER SOUTHEASTERLY TO EASTERLY
FLOW SHOULD KEEP CELLS MOVING SUFFICIENTLY TO MITIGATE MORE THAN IN
ISOLATED FLASH FLOOD THREAT ACROSS THE NORTH TONIGHT.

18Z NAM IS TRENDING TOWARD 12Z GFS WITH REGARDS TO TIMING OF UPPER
LOW LIFTING NORTH INTO ID...WITH CENTER OF CIRCULATION IVOF SNAKE
RIVER VALLEY BY 18Z WEDNESDAY. BEST THREAT FOR PRECIPITATION MAY
ACTUALLY COME WEDNESDAY MORNING ACROSS NORTHERN UT...WITH DRY AIR
SPREADING INTO THE AREA BY LATE AFTERNOON.

MODELS CONTINUE TO HOLD ONTO MOISTURE ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK...WITH PERHAPS ANOTHER SURGE OF MOISTURE INTO
THE AREA THURSDAY AND FRIDAY. HAVE INCLUDED CHANCE POPS MAINLY FOR
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA DURING THIS TIME
FRAME.

&&

.HYDROLOGY...ABUNDANT MOISTURE REMAINS IN PLACE ACROSS THE REGION
THIS AFTERNOON. CLEARING ACROSS SOUTHERN UTAH MAY ALLOW FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINFALL ACROSS THE WATCH AREA THIS EVENING. WILL HOLD ONTO THE
FLASH FLOOD WATCH THROUGH THE EVENING HORUS ACROSS CENTRAL AND
SOUTHERN UT. OTHERWISE CELLS DEVELOPING ACROSS NORTHERN UT WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AS WELL.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE WASATCH
WILL IMPACT KSLC THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING HOURS. THE PRIMARY THREAT WILL BE GUSTY OUTFLOW
WINDS...HOWEVER CEILINGS MAY BRIEFLY FALL BELOW 6000 FT WITHIN
HEAVIER PRECIPITATION. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO SPREAD NORTH ACROSS THE AREA OVERNIGHT...AND WILL LIKELY
IMPACT THE TERMINAL AT TIMES THROUGHOUT THE OVERNIGHT HOURS.

&&

.FIRE WEATHER...MID LEVEL CIRCULATION FROM SOUTHWEST UTAH EXTENDS
ACROSS SOUTHERN NEVADA AND WILL BE THE KEY PLAYER FOR WETTING RAINS
NEXT 24 TO 36 HOURS. THIS IS LIFTING NORTH PAST SEVERAL HOURS. NORTH
OF THIS MID LEVEL FLOW FROM EAST TO SOUTHEAST AND DIURNAL HEATING IS
WORKING ON MOISTURE AND UNSTABLE AIR MASS SO CONVECTION IS
INCREASING RAPIDLY OVER CENTRAL AND NORTHEAST UTAH MOUNTAINS. SOME
OF THIS ACTIVITY WILL DRIFT WEST ACROSS THE NORTHERN VALLEYS NEXT
SEVERAL HOURS. MEANWHILE MAIN CIRCULATION OVER SOUTHWEST UTAH
CONTAINS EMBEDDED THUNDERSTORMS AND WILL CONTINUE TO LIFT ACROSS THE
WESTERN DESERTS...WHILE AN ADDITIONAL SMALLER DISTURBANCE OVER
SOUTHERN NEVADA LIFTING INTO SOUTHWEST UTAH THIS EVENING. MAIN
SYSTEM FORECAST TO CONSOLIDATE AND SETTLE OVER FAR NORTHWEST UTAH
LATE TONIGHT AND THEN OPEN ON WEDNESDAY CAUSING THE FLOW TO VEER TO
SOUTHWEST. THIS ALL MEANS GOOD FORCING AND INGREDIENTS IN PLACE FOR
WIDESPREAD SURFACE BASED AND ELEVATED CONVECTION AND WETTING RAINS
FOR MUCH OF THE DISTRICT...WITH LOTS OF LIGHTNING. BROUGHT HUMIDITY
IN GRIDS UPWARDS TONIGHT THROUGH WEDNESDAY NIGHT.

18Z NAM-WRF AND 12Z GFS LIFT THE UPPER TROUGH OUT BY WEDNESDAY
AFTERNOON CAUSING NVA SUBSIDENCE TO WORK INTO NORTHWEST UTAH.
MUCH MORE STABLE IN THE CENTRAL AND NORTH THURSDAY WITH ONLY
ISOLATED MOUNTAIN CELLS...BUT SCATTERED IN THE EAST AND FAR SOUTH.
MOISTURE MAY RETURN NORTHWARD BY FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH NOON TO MIDNIGHT TODAY CENTRAL AND SOUTHERN
     UTAH ZONES 010-012>014-016>020.
WY...NONE.

&&

SEAMAN/TARDY
Hazardous weather outlook, Jul 4, 4:15 AM MDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 AM MDT TUE JUL 4 2006

UTZ012>014-016>021-051300-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
415 AM MDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS
SOUTHWEST UTAH THIS AFTERNOON AND THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS THIS MORNING WILL BECOME MORE WIDESPREAD AND HEAVIER
DURING THE AFTERNOON AND EVENING. A VERY MOIST AIRMASS IS IN PLACE
OVER CENTRAL AND SOUTHERN UTAH AND THUNDERSTORMS TODAY MAY LEAD TO
FLASH FLOODING...ESPECIALLY IN AREAS PRONE TO EXCESSIVE RUNOFF...
SUCH AS SLOT CANYONS AND NORMALLY DRY WASHES. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR MOST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT FOR HEAVY RAINFALL AND RESULTANT FLASH FLOODING WILL
DECREASE FOR WEDNESDAY THROUGH THE WEEKEND. HOWEVER...ISOLATED
FLASH FLOODING IS STILL POSSIBLE...MAINLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-015-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
415 AM MDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
OUTLOOK AREA...MOST NUMEROUS FOR SOUTHERN SECTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL INCREASE
WEDNESDAY ACROSS THE OUTLOOK AREA...WITH LOCAL FLASH FLOODING
POSSIBLE.

DRIER AIR IS EXPECTED TO SPREAD ACROSS THE AREA THURSDAY THROUGH
THE UPCOMING WEEKEND...RESULTING IN A DECREASING THREAT OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GIBSON

In the hours before

Local storm report, Jul 4, 3:47 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     SANDY                   40.57N 111.85W
07/04/2006                   SALT LAKE          UT   NWS EMPLOYEE

            SHINGLES BLOWING OFF ROOFS IN SANDY. NUMEROUS SMALL
            BRANCHES ALSO DOWN.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:19 PM MDTFlash Flood WarningSLCIron3 hr
Jul 4, 3:55 AM MDTFlash Flood WatchSLC14 hr
Jul 4, 3:38 PM MDTSevere Thunderstorm WarningSLCSalt Lake37 min
Jul 4, 4:55 PM MDTSevere Thunderstorm WarningSLCDavis, Weber65 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.